Soon after Kyra left the doctor’s office, she felt a stabbing pain on the left side of her abdomen. She just had a copper intrauterine device (IUD) inserted, and the procedure went smoothly; she knew cramping was a common side effect and could last a few days. However, Krya’s symptoms progressed. Her face and the areas under her eyes swelled, her stomach bloated and she was routinely constipated. Over the next month, her skin tone shifted to yellow and she developed a high temperature.

Kyra (whose name has been changed) had a feeling her IUD was to blame. But Kyra’s doctor didn’t agree, instead prescribing laxatives for what she suggested could be irritable bowel syndrome (IBS) and then questioning her mental state, hinting that the anxiety was likely linked to her gut health. “Even when I repeatedly pointed out that the symptoms started right after insertion, and there were no other changes in my life, she brushed it all off,” said Kyra, 33. So, why didn’t her doctor believe her?

Although